You are here

Scheduling delegate's final decisions, June 2016

Scheduling of medicines and poisons

23 June 2016

Book pagination

2.4 Paracetamol

Part A - Final decisions on matters referred to an expert advisory committee

2. Scheduling proposals referred to the March 2016 meeting of the Advisory Committee on Medicines Scheduling (ACMS#17)

2.4 Paracetamol

Referred Delegate's scheduling proposal

Proposal to amend the Schedule 2 entry of paracetamol to:

  • restrict the pack size requirements to no more than 100 tablets or capsules per pack and no more than 50 wrapped powders or sachets of granules per pack for domestic supply, and
  • specifically limit bulk pack sizes of paracetamol for supply only to hospital, nursing homes and pharmacies for dispensing purposes.
Applicant's application and scheduling proposal

OTC Medicines Evaluation (OTCME, Department of Health) application.

To amend the Schedule 2 entry of paracetamol to (a) restrict the pack size requirements to no more than 100 tablets or capsules per pack and no more than 50 wrapped powders or sachets of granules per pack for domestic supply, and (b) specifically limit bulk pack sizes of paracetamol for supply only to hospitals, nursing homes and pharmacies for dispensing purposes.

The reasons for the request are:

  • The OTCME has received enquiries regarding proposals to register packs containing more than 100 tablets or capsules per pack of paracetamol for direct sale to consumers. The Poisons Standard currently does not impose a pack size limit for paracetamol as a Schedule 2 medicine.
  • The OTCME regards larger pack sizes (more than 100 tablets or capsules per pack) when supplied as Schedule 2 for sale in pharmacies as having an unacceptable risk to safety (due to deliberate self-poisoning).
Substance summary

Paracetamol, also known as acetaminophen, is an analgesic substance used to treat pain and fever. It is typically used for treatment of mild to moderate pain and is often sold in combination with other ingredients in cold medications.

Current scheduling status

Products containing paracetamol in combination with ibuprofen are currently included in Schedules 2, 3 and 4.

PARACETAMOL is currently listed in Schedules 2, 3 and 4, and in Appendix F.

Schedule 2

PARACETAMOL for therapeutic use:

  1. when combined with ibuprofen in preparations for oral use when labelled with a recommended daily dose of 1200mg or less of ibuprofen in divided doses in a primary pack containing no more than 12 dosage units per pack.
  2. In other preparations except:
    1. when included in Schedule 3 or 4;
    2. in individually wrapped powders or sachets of granules each containing 1000 mg or less of paracetamol as the only therapeutically active constituent (other than phenylephrine and/or guaiphenesin or when combined with effervescent agents) when:
      1. enclosed in a primary pack that contains not more than 10 such powders or sachets of granules.
      2. compliant with the requirements of the RASML.
      3. not labelled for the treatment of children 6 years of age or less.
      4. not labelled for the treatment of children under 12 years of age when combined with phenylephrine and/or guaiphenesin; or
    3. in tablets or capsules each containing 500 mg or less of paracetamol as the only therapeutically active constituent (other than phenylephrine and/or guaiphenesin or when combined with effervescent agents) when:
      1. packed in blister or strip packaging or in a container with a child-resistant closure.
      2. in a primary pack that contains not more than 20 tablets or capsules.
      3. compliant with the requirements of the RASML.
      4. not labelled for the treatment of children 6 years of age or less.
      5. not labelled for the treatment of children under 12 years of age when combined with phenylephrine and/or guaiphenesin.

Schedule 3

PARACETAMOL when combined with ibuprofen in a primary pack containing 30 dosage units or less except when included in Schedule 2.

Schedule 4

PARACETAMOL:

  1. when combined with aspirin or salicylamide or any derivative of these substances except when separately specified in the Schedules;
  2. when combined with ibuprofen in a primary pack containing more than 30 dosage units;
  3. in slow release tablets or capsules containing more than 665 mg paracetamol;
  4. in non-slow release tablets or capsules containing more than 500 mg paracetamol;
  5. in individually wrapped powders or sachets of granules each containing more than 1000 mg paracetamol; or
  6. for injection.
Appendix F
Poison Warning Statements
Paracetamol 97: Adults: Keep to the recommended dose. Don't take this medicine for longer than a few days at a time unless advised to by a doctor. and/or
98: Children and adolescents: Keep to the recommended dose. Do not give this medicine for longer than 48 hours at a time unless advised to by a doctor.
99: If an overdose is taken or suspected, ring the Poisons Information Centre (Australia 13 11 26; New Zealand 0800 764 766) or go to a hospital straight away even if you feel well because of the risk of delayed, serious liver damage.
100: Do not take with other products containing paracetamol, unless advised to do so by a doctor or pharmacist.
Scheduling history

In October 2003, the NDPSC considered the Medicines Evaluation Committee's (MEC) package of warning statements for over the counter paracetamol for inclusion in Appendix F of the Poisons Standard. The Committee agreed to the inclusion of the MEC proposed new label warning statements for paracetamol in Appendix F the SUSDP and the consequential amendments to the Schedule 2 entry for paracetamol. It was also agreed that the effective date would be 1 May 2005.

In 2006, the NDPSC considered and supported a recommendation from the Medicines Classification Committee (MCC) to harmonise on the requirement for Schedule2 tablets or capsules containing over 500 mg and up to 665 mg of paracetamol to be in slow release form only.

In February 2008, the NDPSC considered and supported a proposal to include paracetamol for injection in Schedule 4.

Pre-meeting public submissions

Four submissions were received all supporting the proposal. The main points were:

  • Restrictions in maximum pack size in Schedule 2 be 50 tablets/capsules and no more than 25 wrapped powder or sachets be considered.
  • ACMS to consider whether the proposed Schedule 2 amendment is consistent with the lack of controls over the number of paracetamol products that can be purchased outside a pharmacy.
  • Efficiency for dispensaries with the prevention of de-blistering individual tablets.

The public submissions are available at Public submissions on scheduling matters.

Summary of ACMS advice to the delegate

The committee advised that the Schedule 2 (and Schedule 4) entry for paracetamol be amended to:

Schedule 2 - Amend Entry

PARACETAMOL for therapeutic use:

  1. in tablets or capsules enclosed in a primary pack containing not more than 100 tablets or capsules except in tablets or capsules each containing 500 mg or less of paracetamol as the only therapeutically active constituent (other than phenylephrine and/or guaiphenesin or when combined with effervescent agents) when:
    1. packed in blister or strip packaging or in a container with a child-resistant closure;
    2. in a primary pack containing not more than 20 tablets or capsules;
    3. compliant with RASML requirements;
    4. not labelled for the treatment of children 6 years of age or less; and
    5. not labelled for the treatment of children under 12 years of age when combined with phenylephrine and/or guaiphenesin; or
  2. in tablets or capsules enclosed in a primary pack containing more than 100 tablets or capsules intended only as a bulk medicine pack and labelled 'For dispensing only' and 'This pack is not to be supplied to a patient' (or words to that effect); or
  3. in individually wrapped powders or sachets of granules enclosed in a primary pack containing not more than 50 wrapped powders or sachets of granules except in powders or sachets of granules each containing 1000 mg or less of paracetamol as the only therapeutically active constituent (other than phenylephrine and/or guaiphenesin or when combined with effervescent agents) when:
    1. enclosed in a primary pack containing not more than 10 such powders or sachets of granules;
    2. compliant with RASML requirements;
    3. not labelled for the treatment of children 6 years or age or less; and
    4. not labelled for the treatment of children under 12 years of age when combined with phenylephrine and/or guaiphenesin; or
  4. in individually wrapped powders or sachets of granules enclosed in a primary pack containing more than 50 wrapped powders or sachets of granules intended only as a bulk medicine pack and labelled 'For dispensing only' and 'This pack is not to be supplied to a patient' (or words to that effect); or
  5. in other preparations except when included in Schedule 3 or Schedule 4.

Schedule 4 - Amend Entry

PARACETAMOL:

  1. when combined with aspirin or salicylamide or any of their derivatives except when separately specified in the Schedules; or
  2. when combined with ibuprofen in a primary pack containing more than 30 dosage units;
  3. in slow release tablets or capsules containing more than 665 mg paracetamol;
  4. in non-slow release tablets or capsules containing more than 500 mg paracetamol;
  5. in individually wrapped powders or sachets of granules each containing more than 1000 mg paracetamol;
  6. in tablets or capsules enclosed in a primary pack containing more than 100 tablets or capsules except when included in Schedule 2;
  7. in individually wrapped powders or sachets of granules enclosed in a primary pack containing more than 50 wrapped powders or sachets of granules except when included in Schedule 2; or
  8. for injection.

The ACMS advised an implementation date of 1 October 2016.

The matters under subsection 52E (1) of the Therapeutic Goods Act 1989 considered relevant by the Committee included: a) the risks and benefits of the use of a substance; b) the purposes for which a substance is to be used and the extent of use of a substance; c) the toxicity of a substance; d) the dosage, formulation, labelling, packaging and presentation of a substance; e) the potential for abuse of a substance; f) any other matters that the Secretary considers necessary to protect the public health.

The reasons for the advice comprised the following:

  • Currently available to patients in packs of 100 tablets/ capsules and 50 sachets of granules. Available in packs larger than 100 tablets/ capsules.
  • There is an upper limit to dosage of paracetamol, generally 4 g per day. For 500 mg tablets this represents a maximum 8 tablets/day in divided doses. Doses are generally on an "as required" basis. Other formulations of paracetamol include liquids, suppositories (Schedule 2) and injections (Schedule 4).
  • There are also some products containing paracetamol in combination with other agents, (e.g. codeine, cough & cold substances) and pack size of these is controlled.
  • OTC paracetamol is labelled with the required warning statements in RASML. These are:
    • Keep to the recommended dose. Do not take this medicine for longer than a few days at a time unless advised by a doctor.
    • If an overdose is taken or suspected, ring the Poisons Information Centre (& phone details) or go to hospital straight away even if you feel well because of the risk of delayed, serious liver damage.
    • Do not take with other products containing paracetamol, unless advised to do so by a doctor or pharmacist.
  • >100 tablets/capsules: to be labelled with 'For dispensing only' and 'This pack not to be supplied to a patient'.
  • The potential for abuse of a substance was not applicable for single ingredient paracetamol preparations.
  • Paracetamol is the most commonly taken drug in overdose.
  • The UK has controls in place to limit the number of packs that can be sold at once by retail outlets (pharmacy and non-pharmacy).
  • It would be useful if Australia had similar guidelines to the UK that limited the number of packs that could be sold in a single transaction and provided controls on the advertising of paracetamol products. See Best practice guidance on the sale of medicines for pain relief (pdf,35kb).
  • There was a recent CRP determination on an advertisement for 99 cent paracetamol tablets – due to the wording of the Advertising Code section 4(2)(f), advertisements should not encourage "inappropriate or excessive use" therefore no breach could be found on the issue of encouraging inappropriate purchase due to the very low price; in this case there was a limit of three packs per transaction applied. See Complaints Resolution Panel Determination for Panamax.

The Delegate could consider liaising with the advertising unit regarding controls on advertising.

Delegate's considerations

The delegate considered the following in regards to this proposal:

  • Scheduling proposal;
  • ACMS advice;
  • Section 52E of the Therapeutic Goods Act 1989;
  • Scheduling factors21;
  • Other relevant information.
Delegate's interim decision

The delegate's interim decision is that the Schedule 2 (and Schedule 4) entry for paracetamol be amended to: (a) restrict the pack size requirements to no more than 100 tablets or capsules per pack and no more than 50 wrapped powders or sachets of granules per pack for domestic supply, and (b) specifically limit bulk pack sizes of paracetamol for supply only to hospital, nursing homes and pharmacies for dispensing purposes.

The proposed implementation date is 1 October 2016.

The matters under subsection 52E (1) of the Therapeutic Goods Act 1989 considered relevant by the delegate included: a) the risks and benefits of the use of the substance; b) the purposes for which a substance is to be used and the extent of use of a substance; c) the toxicity of the substance; d) the dosage, formulation, labelling, packaging and presentation of a substance; and f) any other matters that the Secretary considers necessary to protect public health.

The reasons for the decision comprised the following:

  • Currently available to patients in packs of 100 tablets/ capsules and 50 sachets of granules. Available in packs larger than 100 tablets/ capsules.
  • There is an upper limit to dosage of paracetamol, generally 4 g per day. For 500 mg tablets this represents a maximum 8 tablets/day in divided doses. Doses are generally on an "as required" basis. Other formulations of paracetamol include liquids, suppositories (S2) and injections (S4).
  • There are also some products containing paracetamol in combination with other agents, (e.g. codeine, cough & cold substances) and pack size of these is controlled.
  • OTC paracetamol is labelled with the required warning statements in RASML. These are:
    • Keep to the recommended dose. Do not take this medicine for longer than a few days at a time unless advised by a doctor.
    • If an overdose is taken or suspected, ring the Poisons Information Centre (& phone details) or go to hospital straight away even if you feel well because of the risk of delayed, serious liver damage.
    • Do not take with other products containing paracetamol, unless advised to do so by a doctor or pharmacist.
  • >100 tablets/capsules: to be labelled with 'For dispensing only' and 'This pack not to be supplied to a patient'.
  • The potential for abuse of a substance was not applicable for single ingredient paracetamol preparations.
  • Paracetamol is the most commonly taken drug in overdose.
  • The UK has controls in place to limit the number of packs that can be sold at once by retail outlets (pharmacy and non-pharmacy).
  • It would be useful if Australia had similar guidelines to the UK that limited the number of packs that could be sold in a single transaction and provided controls on the advertising of paracetamol products. See Best practice guidance on the sale of medicines for pain relief (pdf,35kb).
  • There was a recent CRP determination on an advertisement for 99 cent paracetamol tablets – due to the wording of the Advertising Code section 4(2)(f), advertisements should not encourage "inappropriate or excessive use" therefore no breach could be found on the issue of encouraging inappropriate purchase due to the very low price; in this case there was a limit of three packs per transaction applied. See Complaints Resolution Panel Determination for Panamax (pdf,645kb)*.

How to access a pdf document

*Large file warning: Attempting to open large files over the Internet within the browser window may cause problems. It is strongly recommended you download this document to your own computer and open it from there.

The Delegate could consider liaising with the advertising unit regarding controls on advertising.

Public submissions on the interim decision

No submissions were received.

Delegate's final decision

The delegate has made a final decision that is different to the interim decision due to updates of the paracetamol entries in the June 2016 Poisons Standard. The delegate's final decision is:

Schedule 2 - Amend Entry

PARACETAMOL for therapeutic use:

  1. when combined with ibuprofen in preparations for oral use when labelled with a recommended daily dose of 1200 mg or less of ibuprofen in divided doses in a primary pack containing no more than 12 dosage units per pack; or
  2. in tablets or capsules enclosed in a primary pack containing not more than 100 tablets or capsules; or
  3. in tablets or capsules enclosed in a primary pack containing more than 100 tablets or capsules intended only as a bulk medicine pack and labelled 'For dispensing only' and 'This pack is not to be supplied to a patient'; or
  4. in individually wrapped powders or sachets of granules enclosed in a primary pack containing not more than 50 wrapped powders or sachets of granules; or
  5. in individually wrapped powders or sachets of granules enclosed in a primary pack containing more than 50 wrapped powders or sachets of granules intended only as a bulk medicine pack and labelled 'For dispensing only' and 'This pack is not to be supplied to a patient'; or
  6. in other preparations
  7. except:
    1. when included in Schedule 3 or 4; or
    2. in individually wrapped powders or sachets of granules each containing 1000 mg or less of paracetamol as the only therapeutically active constituent (other than phenylephrine and/or guaiphenesin or when combined with effervescent agents) when:
      1. enclosed in a primary pack that contains not more than 10 such powders or sachets of granules.
      2. compliant with the requirements of the RASML.
      3. not labelled for the treatment of children 6 years of age or less.
      4. not labelled for the treatment of children under 12 years of age when combined with phenylephrine and/or guaiphenesin; or
    3. in tablets or capsules each containing 500 mg or less of paracetamol as the only therapeutically active constituent (other than phenylephrine and/or guaiphenesin or when combined with effervescent agents) when:
      1. packed in blister or strip packaging or in a container with a child-resistant closure.
      2. in a primary pack that contains not more than 20 tablets or capsules.
      3. compliant with the requirements of the RASML.
      4. not labelled for the treatment of children 6 years of age or less.
      5. not labelled for the treatment of children under 12 years of age when combined with phenylephrine and/or guaiphenesin.

Schedule 3 - Current Entry

PARACETAMOL when combined with ibuprofen in a primary pack containing 30 dosage units or less except when included in Schedule 2.

Schedule 4 - Amend Entry

PARACETAMOL:

  1. when combined with aspirin or salicylamide or any derivative of these substances except when separately specified in the Schedules;
  2. when combined with ibuprofen in a primary pack containing more than 30 dosage units;
  3. in slow release tablets or capsules containing more than 665 mg paracetamol;
  4. in non-slow release tablets or capsules containing more than 500 mg paracetamol;
  5. in individually wrapped powders or sachets of granules each containing more than 1000 mg paracetamol;
  6. in tablets or capsules enclosed in a primary pack containing more than 100 tablets or capsules except in schedule 2;
  7. in individually wrapped powders or sachets of granules enclosed in a primary pack containing more than 50 wrapped powders or sachets of granules except when included in Schedule 2;
  8. for injection.

The current Appendix F entries remain appropriate.


Footnotes

  1. Scheduling Policy Framework for Medicines and Chemicals (SPF, 2015)

Book pagination